Non-Vitamin-K Oral Anticoagulants Linked to Major Bleeds via Drug Interactions — Physician’s First Watch
Non-Vitamin-K Oral Anticoagulants Linked to Major Bleeds via Drug Interactions
By Joe Elia
Non-vitamin-K oral anticoagulants (NOACs) are associated with major bleeding episodes caused by drug-drug interactions, a Taiwanese study finds. The authors note that the findings might not apply to Western populations.
Using national databases, investigators retrospectively examined major bleeding episodes with NOAC use alone or with concurrent use of 12 other drugs in some 90,000 patients with nonvalvular atrial fibrillation. All patients had received the NOACs dabigatran, rivaroxaban, or apixaban.
Adjusted risks for major bleeding were significantly increased with concurrent use of amiodarone, fluconazole, rifampin, and phenytoin. For example, the bleeding rate with amiodarone plus NOACs was 52 per 1000 person-years of exposure, versus 38 per 1000 with NOACs alone. Diltiazem use, which guidelines recommend be avoided with NOACs, was not associated with increased risk.
Writing in JAMA, the authors conclude that the generalizability of their results "may be limited" because of the known differences in bleeding risks between Asian and Western populations.